Drought, Canyonlands / Natural Bridges
- When
- October 1, 12:00 AM MST to October 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
In general, the month of October consisted of above normal temperatures and below normal precipitation across extreme eastern Utah. This brought no relief to the extreme to exceptional drought conditions across the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
In general, the month of October consisted of above normal temperatures and below normal precipitation across extreme eastern Utah. This brought no relief to the extreme to exceptional drought conditions across the area. See the November 2003 Storm Data publication for a continuation on this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 2:00 PM MST, 10 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MDT TUE SEP 30 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)... SHALLOW COOL FRONT MANAGED TO REACH VERNAL AND MEEKER THIS MORNING... WITH LOCAL NORTH TO NORTHEAST WIND AND SOME MINOR COOLING. OTHER THAN THAT...NO OTHER IMPACT ON SENSIBLE WEATHER. STRONG RIDGE CONTINUES ITS GRIP WITH AXIS CENTERED OVER UTAH. SOME FLAT CUMULUS HAS FORMED OVER THE HIGHER TERRAIN...BUT THIS WILL DISSIPATE ONCE THE SUN GOES DOWN. ANOTHER VERY WARM EARLY OCTOBER DAY EXPECTED ON WEDNESDAY...BUT A NEGATIVE TILT EASTERN PACIFIC TROUGH WILL BE UNDERCUTTING HIGH CORE AND GRADUALLY SHIFT INTO THE GREAT BASIN. IN ADVANCE OF THIS TROUGH...A SUBTROPICAL MOISTURE PLUME WILL ADVECT NORTHWARD FROM THE SOUTHERN TIP OF BAJA CALIFORNIA. THIS PLUME NOT EVIDENT ON VISUAL OR WATER VAPOR...BUT SOUNDER DATE SHOWS THIS MOISTURE. THE NORTHERNMOST BUT THIN LAYER OF THIS PLUME MAY HAVE ALREADY REACHED SOUTHERN NEVADA AND SOUTHWEST UTAH...ACCAS WAS OBSERVED IN THIS AREA THIS MORNING. SO THE TREND OF INCREASING MID LEVEL MOISTURE THAT IS OFFERED BY THE MODELS IS ACCEPTED. THE ETA KEEPS THE PLUME INITIALLY OVER NEVADA...BUT THE GFS SOLUTION IS ACCEPTED THAT SHOWS INCREASING MOISTURE OVER THE SOUTHERN ZONES BY WEDNESDAY AFTERNOON. EXPECT MORE CUMULUS CLOUD OVER THE HIGHER TERRAIN DURING THE AFTERNOON...BUT LITTLE IMPACT ON SOLAR INSOLATION IN THE VALLEYS. THE FORECAST CHALLENGE IS HOW QUICK THE DEEPER MOISTURE ARRIVES AND THE ONSET OF SCATTERED SHOWERS. THE GFS SHOWS SHOWERS DEVELOPING WEDNESDAY EVENING...BUT THE MODEL APPEARS IT EXPERIENCES CONVECTIVE FEEDBACK OVER SOUTHWEST COLORADO...SO ITS QPF CHARTS WILL BE IGNORED. HOWEVER...THE COMBINATION OF WEAK ISENTROPIC UPGLIDE...MID LEVEL INSTABILITY AND RISING PRECIPITABLE WATER (H7 SPECIFIC HUMIDITIES PROBABLY IN THE 4-6 G/KG RANGE)...WILL BE SUFFICIENT FOR CHANCE POPS OVER THE SOUTHERN MOUNTAINS (AND SLIGHT CHANCE FOR THE ADJACENT LOWER VALLEYS). H7 TEMPERATURES TOO WARM (HIGHER THAN 5C) FOR SNOW EXCEPT FOR THE HIGHEST PEAKS. FRISBIE THURSDAY-SATURDAY...SHORTWAVE ENERGY IN DEVELOPING SPLIT FLOW UNDER-CUTS RIDGE THURSDAY...AT THE SAME TIME SUBTROPICAL MSTR WORKS ITS WAY NORTHWARD. PCPN WILL BE MOSTLY FOCUSED IN THE SOUTH...THEN SHIFT NWRD DURING THE DAY AS WAVE MOVES INTO WRN UTAH. GFS SHOWING MORE MSTR AND QPF WHILE ETA REMAINS CONSERVATIVE. FOR NOW WILL STAY BELOW CATEGORICAL POPS SUGGESTED BY THE GFS BUT ABOVE ETA VALUES. LITTLE CHANGE IS EXPECTED FRIDAY AS SYSTEM STALLS OVER EASTERN GRT BASIN WITH MOIST SWRLY FLOW ALOFT. DYNAMICS NOT THAT IMPRESSIVE BUT DIURNAL DESTABILIZATION WILL ADD TO VERTICAL MOTION DURING THIS PERIOD. BY SATURDAY THIS SYSTEM WILL WEAKEN TO AN OPEN WAVE AND TRAVERSE THE 4 CORNERS REGION LEAVING CWFA UNDER BROAD AREA OF DIFLUENCE ALOFT. WITH ONLY WEAK FORCING AND LOSS OF MSTR STREAM WILL PARE BACK POPS TO ISOLD CATEGORY. EXPECT CLOUDS AND A LITTLE COLDER AIR ALOFT TO LIMIT HIGH TEMPERATURES WHILE KEEPING LOWS A BIT WARMER...EXCEPT FOR SATURDAY MORNING WHEN SOME CLEARING WILL ALLOW FOR BETTER RADIATIONAL COOLING. MC SUNDAY-TUESDAY...THE MODEL PORTRAYAL OF A SPLIT FLOW OVER WESTERN CONUS DURING THIS PERIOD IS REASONABLE. HOWEVER...MODEL TIMING AND INTENSITY OF SHORT WAVE TROUGHS MOVING INLAND IN THE SOUTHERN BRANCH RATHER SUSPECT. GFS LIKELY OVERDOING THE MOISTURE FOR OUR CWA...SINCE THE LONG WAVE RIDGE POSITION SHOULD STILL REMAIN ACROSS OUR AREA. BROAD BRUSH FORECAST LOOKS TO BE THE BEST WAY TO HANDLE THE SITUATION THROUGH THIS PERIOD. THOUGH SLIGHT CHANCE PRECIP WILL NOT SHOW UP IN PUBLIC PRODUCTS DURING THIS PERIOD...WILL CONTINUE WITH THE SLIGHT CHANCE SHOWERS IN THE GRIDS...MAINLY MOUNTAINS. MAX TEMPERATURES LIKELY TO REMAIN NEAR OR SLIGHTLY ABOVE NORMAL AS AIR MASS COOLING LIKELY TO BE MINIMAL. SHOULD BE ENOUGH CLOUD COVER DURING THIS PERIOD TO KEEP MINS AT LEAST A LITTLE ABOVE NORMAL. PRINGLE .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-011200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE SEP 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WEDNESDAY...THURSDAY AND FRIDAY...MAINLY OVER THE MOUNTAINS OF WESTERN COLORADO. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING...WITH SOME SNOW POSSIBLE ABOVE 10,000 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NL
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370934, 5371744, 5371745, 5371746, 5371747, 5371748, 5371749.